[Skip to Content]
[Skip to Content Landing]
Article
June 1989

Vancomycin Allergy Presenting as Fever of Unknown Origin

Author Affiliations

From the Department of Medicine, University of Pennsylvania School of Medicine, Philadelphia, Pa (Dr Clayman), and Hemodialysis Unit, St Mary Hospital, Langhorne, Pa (Dr Capaldo). Dr Clayman is now with Indiana University School of Medicine and Lilly Research Laboratories, Eli Lilly and Company, Indianapolis.

Arch Intern Med. 1989;149(6):1425-1426. doi:10.1001/archinte.1989.00390060137031
Abstract

• A 37-year-old woman receiving long-term hemodialysis was admitted to the hospital with a fever of unknown origin (6 weeks of unexplained, persistent, low-grade fever). Although she had received vancomycin hydrochloride 5 days before the onset of fever, the drug was not suspected as the cause because of the duration of fever, the administration of vancomycin on prior occasions without incident, and the lack of allergic stigmata. After hospitalization, vancomycin and gentamicin sulfate were administered empirically. Immediately thereafter, her temperature rose to 40°C, and over the ensuing 24 hours, eosinophilia and a maculopapular rash developed that resolved entirely when antibiotic therapy was stopped and low-dose steroid therapy was instituted. The prolonged hypersensitivity reaction after a single dose of vancomycin is consistent with the greatly extended half-life of this drug in the population with end-stage renal disease and should alert physicians to the possibility of such persistent idiosyncratic reactions in this group.

(Arch Intern Med. 1989;149:1425-1426)

×